Lake Superior, 2021

Marine High Wind in Lake Superior, March 2, 2021

March 2, 2021 · NWS MQT · 2 events in 2 counties and zones

A strong low-level jet max moving across the area produced storm force south to southwest wind gusts at Grand Marais Light on the afternoon of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong low-level jet max moving across the area produced storm force south to southwest wind gusts at Grand Marais Light on the afternoon of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 2, 12:50 PM EST, 35 minutes earlier.

Area forecast discussion, Mar 2, 12:50 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1250 PM EST Tue Mar 2 2021

.SHORT TERM...(Today and tonight)
Issued at 512 AM EST TUE MAR 2 2021

Water vapor imagery and RAP analysis show yesterday's sharp trof and
associated surge of arctic air now well to the e over New England.
With that trof well to the e and another shortwave moving across the
Canadian Prairies, 500mb heights have rebounded around 200m over the
northern Great Lakes during the last 24hrs. Strengthening
waa/isentropic ascent regime shifting eastward in response to the
upstream shortwave has already spread an ovc mid cloud deck across
much of the fcst area. Prior to the arrival of the clouds, temps
dropped to around -10F at some of the traditional cold spots over
interior western Upper MI. Current temps across the fcst area are
generally in the upper single digits to upper teens F, coldest east
where skies have temporarily become mostly clear.

Strong waa/isentropic ascent will spread into the area today,
powered by a 50-60kt low-level jet translating into the Upper Lakes.
Question is whether or not this isentropic ascent will lead to
sufficient pcpn generation aloft to overcome dry low-levels and
allow pcpn to reach the ground. Fcst soundings suggest low-levels
will probably remain too dry with better chc of sufficient low-level
moistening a little farther e, deeper into the retreating cold air.
Will be close over the tip of the Keweenaw and far eastern fcst area
though. So, opted to retain a mention of flurries/sprinkles or schc
-shsnra.

Bigger story today will be the wind associated with the low-level
jet. As is typically the case, the question is how deep into the
inversion will the mixed layer build to tap stronger winds. In
general, fcst soundings suggest mixed layer will be able to tap 30-
40kt winds. So, much of the area should see 30+mph gusts today with
some locations up to around 40mph. The highest gusts should occur in
the downslope areas around Marquette to Munising to Grand Marais,
and from near the Lake Michigan shoreline to around Newberry. The
brisk winds up Lake Michigan will build waves to around 8-12 feet.
So, a Lakeshore Flood Advy remains in effect along the shoreline of
Schoolcraft County today. Quite a bit of high cloudiness and at
times broken mid clouds will be over the area today. Still, temps
will be able to rebound into the 30s and lower 40s F, warmest w and
coolest downwind of Lake MI (around 34F there). If there is more sun
than anticipated, some locations over the w could reach the mid 40s.

Cold front will move s across Upper MI tonight. Fcst soundings show
a few thousand ft of low-level moisture developing after the front
passes. Temps in this moist layer may not reach -10C, increasing the
prospect of potential -fzdz. Where postfrontal n to nw winds upslope
the sharpest (mainly western Upper MI e to Marquette County),
maintained a schc mention of -fzdz/-shsn overnight tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 415 AM EST TUE MAR 2 2021

Wednesday will start off with an inverted surface trough developing
over the lakes. This will be in response to a very weak upper level
shortwave disturbance propagating along the nw flow at the H5
levels. Model soundings show the potential for some light
precipitation onshore via northerly flow in the east half off Lake
Superior, and ne flow for the west half of Upper Michigan. An
inversion aloft does present the possibility of a warm nose scenario
for Upper Michigan per model soundings. Could be a couple hours
between sunrise and late morning of light drizzle to freezing
drizzle Wednesday. Amounts don't appear to be concerning at this
time. Cloud cover should transition to the east half of Upper
Michigan by late afternoon. Weak CAA from Ontario toward the eastern
third of the CWA will keep the clouds around through the remainder
of Wednesday. High temperatures will be near seasonal averages
ranging from the upper 200s to upper 30s. Warmest areas will be over
south central Upper Michigan closest to the WI/MI state line.

Wednesday night into Saturday will see steep upper level ridge
amplification occur over the Central CONUS. Amplification of ridge
will begin to take on the appearance of an omega block, with two
pronounced longwave troughs on the west/east side of North America.
This will create nw flow aloft, and any energy riding along the east
half of this ridge axis will propagate quickly toward the northern
Great Lakes region and over to the New England area. Additional
weather feature to take note of is that the occluded upper level Low
over Quebec will continue to ebb and flow with shortwave impulses
propagating along the main jet stream. This solution is modeled in
solid agreement with the extended guidance. Long story short is that
it will impinge on Upper Michigan's gradual warming trend and delay
it by at least 24-48 hours. A couple of days looked like a slam dunk
for highs in the 40 to 50 degree range for the entire weekend over
the CWA. Now looking like that will happen Sunday into the first
part of next week.

The upper level ridge axis will slowly shift east over the Great
Lakes by Sunday and Monday. This will result in above average
temperatures for several areas. The anomalously warm temperatures
will play their part in helping the extended range forecast become
tricky. Several shortwave troughs are progged to propagate over the
CONUS next week. Depending on the storm system tracks, the warm air
that is in place could result in scenarios where Upper Michigan sees
all rain, albeit a cold rain. However, if colder air is advected
south over the CWA ahead of the weather systems, we could see
additional chances of a rain/snow to all snow solution. The gradual
warming trend will be pushed back slightly for the extended period,
with an active weather pattern creating above average chances of
precipitation as well.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1249 PM EST TUE MAR 2 2021

VFR conditions and gusty winds will continue through this evening at
all terminals. A cold front will bring more northerly winds tonight,
with MVFR cigs returning to CMX and SAW, and potentially MVFR/IFR at
IWD. There is also a chance for brief BR/FZDZ late tonight as the
cold front swings through, but confidence is too low to include in
TAF given weak lake-air instability and limited moisture.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 512 AM EST TUE MAR 2 2021

Tight pres gradient btwn low pres tracking e to northern Ontario and
high pres dropping se thru the Ohio Valley will result in sw gales
of 35-40kt developing across the w half of Lake Superior today. Some
gale force gusts will probably occur at times across eastern Lake
Superior this aftn as well. Air mass will be warming today, but
until it warms sufficiently this morning, hvy freezing spray will be
possible. Winds will begin to diminish late aftn and more so tonight
despite a cold frontal passage. Winds from Wed thru the end of the
week should mostly be under 20kt. However, there may be a few
periods during that time frame where winds will gust to around 25kt
over eastern Lake Superior.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory until 10 PM EST this evening for MIZ014.

Lake Superior...
  Gale Warning until 5 PM EST /4 PM CST/ this afternoon for LSZ162-
     240>244-263-264.

Lake Michigan...
  Gale Warning until 7 PM EST this evening for LMZ248-250.

&&

SHORT TERM...Rolfson
LONG TERM...BW
AVIATION...JAW
MARINE...Rolfson
Hazardous weather outlook, Mar 2, 4:51 AM EST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
451 AM EST Tue Mar 2 2021

MIZ001>007-009>013-084-085-031000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
451 AM EST Tue Mar 2 2021 /351 AM CST Tue Mar 2 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Patchy light freezing drizzle is possible late tonight in the
higher terrain of western and central Upper Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy light freezing drizzle is possible Wednesday morning in
the higher terrain of western and central Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-031000-
Southern Schoolcraft-
451 AM EST Tue Mar 2 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Strong southwest winds developing on today will build waves to 8
to 12 feet causing minor lakeshore flooding and beach erosion near
the Lake Michigan shoreline from this afternoon into this
evening. See the latest Lakeshore Hazard Message for further
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit any lakeshore flooding or beach
erosion reports to the National Weather Service via phone, on our
website, or through Facebook or Twitter using #906wx.

LSZ162-240>251-263>267-031000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
451 AM EST Tue Mar 2 2021 /351 AM CST Tue Mar 2 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Southwest gales to 35 knots are expected across mainly the west
half of Lake Superior today. See the latest Open Lake Forecast
and Marine Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-031000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
451 AM EST Tue Mar 2 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Southwest gales to 40 knots are expected today.

See the latest Nearshore Marine Forecast and Marine Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 marine high wind. Local standard time, as filed.

Marine High Wind, Munising to Grand Marais Mi

When
March 2, 1:25 PM EST to 1:35 PM EST
Where
Munising to Grand Marais Mi forecast zone, Grand Marais Light
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -85.970

South to southwest winds gusted briefly to storm force at the Grand Marais GLOS on the afternoon of the 2nd.

Marine High Wind, Grand Marais to Whitefish Point Mi

When
March 2, 1:25 PM EST to 1:35 PM EST
Where
Grand Marais to Whitefish Point Mi forecast zone, Grand Marais Light
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -85.970

South to southwest winds gusted briefly to storm force at the Grand Marais GLOS on the afternoon of the 2nd.

What these are

Marine High Wind
Sustained non-thunderstorm winds of 48 knots or more over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950644, 950646.